Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Forks, ND

July 30, 2021Lake of the Woods County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Jul 30, 2021, 9:39 PM CDT for Lake of the Woods County, Minnesota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2021, 9:39 PM CDT (02:39 UTC)
Expired
Jul 30, 2021, 10:30 PM CDT
In force
51 min
Issued by
NWS Grand Forks, ND

County Lake of the Woods County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 231 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 2.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2021-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2021-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
2090 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

901 
WWUS83 KFGF 310239
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
939 PM CDT Fri Jul 30 2021
 
MNZ005-006-310330-
Roseau MN-Lake Of The Woods MN-
939 PM CDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROSEAU AND CENTRAL
LAKE OF THE WOODS COUNTIES UNTIL 1030 PM CDT...

At 939 PM CDT, Doppler radar was tracking a strong thunderstorm near
Longworth, or 25 miles northeast of Roseau, moving southeast at 40
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Warroad, Arnesen, Springsteel Island, Williams, Roosevelt, Lude and
Birch Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4849 9491 4900 9556 4900 9516 4916 9515
      4894 9470 4888 9468 4883 9471 4878 9469
      4874 9464 4872 9460
TIME...MOT...LOC 0239Z 313DEG 35KT 4904 9529 

$$

Lynch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 30, 6:32 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 30, 6:32 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
632 PM CDT Fri Jul 30 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 352 PM CDT Fri Jul 30 2021

Main impacts continue to be from wildfire smoke into Saturday.
Thunderstorms will be possible late this afternoon into the evening
hours, and while a strong storm can't be ruled out severe weather
is not anticipated.

Smoke has continued to linger with higher concentrations in the
south and better improvement along the International border where
stronger southwest flow flow is just ahead of the approaching cold
front, and it is still possible . A second round of smoke should
arrive later tonight behind the front and higher concentrations
should return based on HRRR smoke model. This could then get trapped
over our region once again with lingering impacts through the day
Saturday. Smoke complicates daytime heating/temps and stability/low
level lapse rates during peak heating.

CAMs still show a period of widely scattered showers/isolated
thunderstorms mainly during the evening period along the front as it
moves north to south out of Canada. SPC objective analysis shows MU
CAPE in southern Manitoba near or just over 1000 J/KG close to this
front where better low level lapse rates developed in clearing/less
smoke. In our north CAPE is generally 500 J/KG or less, and
ultimately it will likely fall in this range (500-1000 J/KG) with
inconsistent values. Effective shear may be enhances immediately
along the frontal zone as it passes, so if CAPE were on the higher
end of this range a strong cell with sub-severe hail/wind can't be
ruled out before sunset. Confidence isn't particularly high due
unfavorable mid level lapse rates and marginal nature of instability
in general.

.LONG TERM...(Sunday through Friday)
Issued at 352 PM CDT Fri Jul 30 2021

Not much in the way of any impacts outside of the continuing smoke
keeping us cool. Ensemble guidance indicates high agreement between
members of continued enhanced ridging, shifting us to northerly
flow. This will allow temperatures to rise up into the 80s. Main
question will be if we can manage to cross into the 90s. The primary
limiting factor will be the question of smoke. Smoke issues are
expected to persist through the weekend and possibly well into next
week. This will limit temperatures and possibly keep us away from
the 90s. Unfortunately, this also means persistent air quality
issues could continue through the long term.

Outside of that, signals are there for potential shortwave troughs
late next week, although predictability is low.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 627 PM CDT Fri Jul 30 2021

MVFR to IFR conditions prevail across the area this afternoon as
thick smoke continues to impact visibility. This is expected to
continue through the evening hours ahead of a cold front that will
push through the region tonight. Expect some clearing once the
front passes; however, short term models continue to bring
additional smoke into the area over the next several days.
Visibility will range from 1 to 4 miles on average, but could vary
over short distances.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...DJR
LONG TERM...Perroux
AVIATION...Lynch
Hazardous weather outlook, Jul 30, 5:03 AM CDT, 16 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
503 AM CDT Fri Jul 30 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-311015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
503 AM CDT Fri Jul 30 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Thick smoke from fires in Canada continues to create reduced
visibilities and poor air quality across northwest and west
central MN, and parts of eastern ND this morning. Conditions are
expected to improve later this afternoon. Some scattered thunderstorms
are possible along and north of Hwy 2 this afternoon and evening.
Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 30, 9:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
939 PM CDT Fri Jul 30 2021

MNZ005-006-310330-
Roseau MN-Lake Of The Woods MN-
939 PM CDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROSEAU AND CENTRAL
LAKE OF THE WOODS COUNTIES UNTIL 1030 PM CDT...

At 939 PM CDT, Doppler radar was tracking a strong thunderstorm near
Longworth, or 25 miles northeast of Roseau, moving southeast at 40
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Warroad, Arnesen, Springsteel Island, Williams, Roosevelt, Lude and
Birch Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4849 9491 4900 9556 4900 9516 4916 9515
      4894 9470 4888 9468 4883 9471 4878 9469
      4874 9464 4872 9460
TIME...MOT...LOC 0239Z 313DEG 35KT 4904 9529

Lynch

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.